Alert archive / Texas / High Wind Warnings in 2023
High Wind Warning 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Apr 27, 2023, 1:40 PM CDT for Culberson County, Texas. It took effect at Apr 28, 2023, 9:00 AM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2023, 1:40 PM CDT (18:40 UTC)
- In effect from
- Apr 28, 2023, 9:00 AM CDT
- Expired
- Apr 28, 2023, 10:09 PM CDT
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2431 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582 WWUS74 KMAF 271840 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 140 PM CDT Thu Apr 27 2023 TXZ271-281000- /O.NEW.KMAF.HW.W.0025.230428T1400Z-230429T0600Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 140 PM CDT Thu Apr 27 2023 /1240 PM MDT Thu Apr 27 2023/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ FRIDAY TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY... * WHAT...Northeast winds 35 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas, mainly Guadalupe Pass. * WHEN...From 9 AM CDT /8 AM MDT/ Friday to 1 AM CDT /midnight MDT/ Saturday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
3 follow-up statements
675 WWUS74 KMAF 280655 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 155 AM CDT Fri Apr 28 2023 TXZ271-282215- /O.CON.KMAF.HW.W.0025.230428T1400Z-230429T0600Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 155 AM CDT Fri Apr 28 2023 /1255 AM MDT Fri Apr 28 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From 9 AM CDT /8 AM MDT/ this morning to 1 AM CDT /midnight MDT/ Saturday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027>029-033-034-TXZ045>047-050>052-059>063-067>070-075-270- 272>274-278-282215- /O.NEW.KMAF.WI.Y.0030.230428T1700Z-230429T0100Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Andrews-Martin-Howard-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Pecos- Guadalupe Mountains Above 7000 Feet- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Davis Mountains Foothills- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Guadalupe Mountains NP, Van Horn, Pecos, and Alpine 155 AM CDT Fri Apr 28 2023 /1255 AM MDT Fri Apr 28 2023/ ...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust will lower visibility locally creating difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ082-275>277-279-280-282-282215- /O.NEW.KMAF.WI.Y.0030.230428T2100Z-230429T0600Z/ Terrell-Chinati Mountains-Marfa Plateau-Davis Mountains- Central Brewster County-Chisos Basin-Lower Brewster County- Including the cities of Dryden, Sanderson, Marfa, Fort Davis, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 155 AM CDT Fri Apr 28 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM CDT SATURDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected. Locally stronger winds in the higher terrain. * WHERE...Terrell, Central Brewster and Lower Brewster Counties, Chinati and Davis Mountains, and Marfa Plateau and Chisos Basin. * WHEN...From 4 PM this afternoon to 1 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
779 WWUS74 KMAF 281858 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 158 PM CDT Fri Apr 28 2023 TXZ271-290600- /O.CON.KMAF.HW.W.0025.000000T0000Z-230429T0600Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 158 PM CDT Fri Apr 28 2023 /1258 PM MDT Fri Apr 28 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ SATURDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph are expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...Until 1 AM CDT /midnight MDT/ tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027>029-033-034-TXZ045>047-050>052-059>063-067>070-075-270- 272>274-278-290100- /O.CON.KMAF.WI.Y.0030.000000T0000Z-230429T0100Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Andrews-Martin-Howard-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Pecos- Guadalupe Mountains Above 7000 Feet- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Davis Mountains Foothills- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Guadalupe Mountains NP, Van Horn, Pecos, and Alpine 158 PM CDT Fri Apr 28 2023 /1258 PM MDT Fri Apr 28 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph are expected. * WHERE...Southeast New Mexico and most of southwest and western Texas. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust will lower visibility locally creating difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ082-275>277-279-280-282-290600- /O.CON.KMAF.WI.Y.0030.230428T2100Z-230429T0600Z/ Terrell-Chinati Mountains-Marfa Plateau-Davis Mountains- Central Brewster County-Chisos Basin-Lower Brewster County- Including the cities of Dryden, Sanderson, Marfa, Fort Davis, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 158 PM CDT Fri Apr 28 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph are expected. Locally stronger winds in the higher terrain. * WHERE...Terrell, Central Brewster and Lower Brewster Counties, Chinati and Davis Mountains, and Marfa Plateau and Chisos Basin. * WHEN...From 4 PM this afternoon to 1 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
837 WWUS74 KMAF 290309 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1009 PM CDT Fri Apr 28 2023 TXZ271-290415- /O.CAN.KMAF.HW.W.0025.000000T0000Z-230429T0600Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 1009 PM CDT Fri Apr 28 2023 /909 PM MDT Fri Apr 28 2023/ ...HIGH WIND WARNING IS CANCELLED... Winds have fallen below criteria. $$ TXZ082-290415- /O.CAN.KMAF.WI.Y.0030.000000T0000Z-230429T0600Z/ Terrell- Including the cities of Dryden and Sanderson 1009 PM CDT Fri Apr 28 2023 ...WIND ADVISORY IS CANCELLED... Winds have fallen below criteria. $$ TXZ275>277-279-280-282-290600- /O.CON.KMAF.WI.Y.0030.000000T0000Z-230429T0600Z/ Chinati Mountains-Marfa Plateau-Davis Mountains- Central Brewster County-Chisos Basin-Lower Brewster County- Including the cities of Marfa, Fort Davis, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 1009 PM CDT Fri Apr 28 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...North winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Chinati and Davis Mountains, Marfa Plateau and Chisos Basin, and Central Brewster and Lower Brewster Counties. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 27, 12:43 PM CDT, 57 minutes earlier.
Area forecast discussion, Apr 27, 12:43 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1243 PM CDT Thu Apr 27 2023 ...New AVIATION... .SHORT TERM... (Today through Friday afternoon) Issued at 222 AM CDT Thu Apr 27 2023 It is impressive that the short term forecast covering only 36 hours will see 2 frontal passages in that time. Technically we saw the front come through yesterday but the colder temperatures held off until overnight and are currently filtering in with northerly winds observed at most locations in the CWA. A quick return of westerly and southwesterly winds this afternoon causes temperatures to rebound and so highs this afternoon won't be much different than we saw yesterday. A highly amplified ridge over the West Coast leaves the Great Plains with northerly flow sending another cold front through early Friday morning in the northern Permian Basin and clearing the CWA by late afternoon. Naturally, temperatures in the north will be lower due to the earlier frontal passage and timing of the front will be critical to determining how warm the southern Permian Basin will get before the front arrives. Prefer to stay closer to NBM guidance which has trended colder in the north and leaving the southern counties warm. Winds should be strong enough behind the front that areas of blowing dust can be expected, possibly reducing the visibility below 3 miles in isolated, favorable locations. && .LONG TERM... (Friday night through Wednesday) Issued at 222 AM CDT Thu Apr 27 2023 The long term forecast period will more closely resemble early summer compared to mid-spring. The start of the period will be dominated by the post-frontal airmass behind Friday's cold front. Saturday morning will see a low chance of showers and thunderstorms across far eastern portions of the region as the system slides east. Temperatures are expected to be relatively cold as temperatures fall into the upper 30s and low 40s for many. This translates into a cool afternoon as surface high pressure sets in with widespread 70s expected. After this point, an amplified pattern takes shape with a mid-level ridge across the western CONUS and northwesterly flow aloft for our neck of the woods. Temperatures are expected to remain above normal through the remainder of the extended with upper 80s and low 90s for most and mild mornings with widespread 50s. With northwesterly flow aloft, things remain dry with lots of sun. A large closed upper low begins to develop off the coast of California late in the period, which may try to kick shortwaves towards our area but this remains uncertain at this time. Overall, expect a largely warm and dry next several days. && .AVIATION... (18Z TAFS) Issued at 1241 PM CDT Thu Apr 27 2023 VFR conditions will prevail the next 24 hours. Southwesterly winds will continue through this evening, backing to the southeast after 28/00Z at MAF, INK, and FST. A strong cold front will move into the region Friday morning, first impacting CNM/HOB around 13Z and gradually progressing southward. Winds will shift to the north and increase, with gusts to around 30-40kt possible with and behind the front. Blowing dust may produce visibility reductions just beyond the end of the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 55 68 43 75 / 0 10 10 10 Carlsbad 54 64 40 78 / 0 20 10 0 Dryden 57 85 49 78 / 0 0 10 0 Fort Stockton 57 75 44 76 / 0 0 10 0 Guadalupe Pass 53 58 41 71 / 0 10 10 0 Hobbs 50 59 37 76 / 0 10 10 0 Marfa 41 74 34 72 / 0 0 0 0 Midland Intl Airport 54 68 42 76 / 0 10 10 0 Odessa 55 66 43 76 / 0 10 10 0 Wink 50 69 39 77 / 0 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....91 AVIATION...84
Hazardous weather outlook, Apr 27, 2:06 AM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 206 AM CDT Thu Apr 27 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-280715- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 206 AM CDT Thu Apr 27 2023 /106 AM MDT Thu Apr 27 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong cold front moves through the region on Friday. Strong north winds and areas of blowing dust can be expected across a large portion of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
High Wind Warnings in Texas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.